Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS La Crosse, WI

August 12, 2001Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 12, 2001, 6:48 PM CDT for Juneau County, Wisconsin. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2001, 6:48 PM CDT (23:48 UTC)
Expired
Aug 12, 2001, 7:45 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Juneau County, WI

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:00 PM CDTHail 0.75New Lisbon, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS53 KARX 122348
SVRLSE
WIC057-130045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
648 PM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN JUNEAU COUNTY IN CENTRAL WISCONSIN...
  INCLUDING THE CITY OF MAUSTON.

* UNTIL 745 PM CDT

* AT 645 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AND LARGE HAIL
  NEAR NEW LISBON...OR ABOUT 7 MILES NORTHWEST OF MAUSTON...MOVING 
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR NEW LISBON NOW...
  NEAR MAUSTON AROUND 700 PM...
  NEAR LYNDON STATION AROUND 715 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:10 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 3:10 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT SUN AUG 12 2001

PRIMARY CONCERNS...RAIN CHANCES AND TEMPERATURES.

AS OF 20Z...SURFACE COLD FRONT EXTENDED FROM NORTHERN WI...ACROSS
SOUTHEAST TIP OF MN...AND INTO NORTHERN IOWA NEAR MASON CITY.
THUNDERSTORMS INITIATED ALONG/AHEAD OF THE FRONT OVER NORTHERN WI
WHERE LIFTED INDICES WERE MINUS 2-MINUS 4 AND CAPES OF 1000-1500 J/KG
AS INDICATED BY LAPS. UNTIL ABOUT 02Z THIS EVENING...RUC40 SUGGESTS
INSTABILITY AXIS ASSOCIATED WITH THE FRONT TO SHIFT ACROSS OUR
CENTRAL AND SOUTHWEST WI ZONES. SCATTERED CONVECTION STILL POSSIBLE
IN THESE AREAS...SO CONTINUED RAIN CHANCES.

AFTER THE FRONT EXITS...HIGH PRESSURE INFLUENCES THE FORECAST AREA
THROUGH MONDAY. AS HIGH SHIFTS FURTHER SOUTHEAST MONDAY NIGHT AND
TUESDAY...MODELS SHOWED WARM AIR ADVECTION RETURNING ACROSS MN AND
WI. THIS SHOULD RESULT IN SOME MID LEVEL CLOUDS...ESPECIALLY OVER OUR
NORTH CENTRAL WI ZONES...AS INDICATED BY TIME/HEIGHT CROSS SECTIONS.
TUESDAY NIGHT...850 MB THETA-E ADVECTION AND MOISTURE TRANSPORT ON
LOW LEVEL JET SUPPORTS RAIN CHANCES FROM NORTHEAST IOWA...SOUTHEAST
MN...INTO WEST/NORTH CENTRAL WI ZONES. KEPT CENTRAL AND SOUTHWEST WI
DRY AS PRESSURE DEFICITS IN 300K-310K LAYER WERE WELL ABOVE 50 MB.

HIGHS GENERALLY IN THE 70S AND LOWS IN THE 50S ANTICIPATED NEXT
COUPLE OF DAYS AS DRY/COOL AIR MASS TRANSITS THE FORECAST AREA.
ON TUESDAY...MODEL TEMPERATURE GUIDANCE DIFFERS WITH RESPECT TO
EXTENT OF WARMUP. FWC MUCH WARMER THAN MAV BY AS MUCH AS 5F-10F
DEGREES. DUE TO THIS INCONSISTENCY...MAINTAINED CONTINUITY OF
CURRENT FORECAST...WITH HIGHS TUESDAY IN THE UPPER 70S TO LOWER 80S.

IN THE MEDIUM RANGE...STILL LOOKS LIKE BEST RAIN CHANCES WE HAVE SEEN
FOR AWHILE ON WEDNESDAY AS STRONG COLD FRONT PUSHES ACROSS THE
FORECAST AREA. AFTER THE FRONT PASSES...MRF SHOWED 850 MB
TEMPERATURES DROPPING TO 4C-6C ON THURSDAY. AS A RESULT...MORE
AUTUMN-LIKE WEATHER EXPECTED FOR THE END OF THE WEEK UNDER INFLUENCE
OF NORTHWEST FLOW ALOFT.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Aug 12, 4:05 PM CDT, 2 hours 43 minutes before
WIZ017-029-122205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT SUN AUG 12 2001

...STRONG THUNDERSTORMS CONTINUE IN NORTH CENTRAL WISCONSIN...

SEVERAL STRONG THUNDERSTORMS WERE MOVING THROUGH PARTS OF TAYLOR AND
CLARK COUNTIES...BETWEEN WAUSAU AND EAU CLAIRE WISCONSIN LATE THIS
AFTERNOON. ONE OF THESE STORMS PRODUCED STRONG WIND GUSTS AND
KNOCKED SOME TREES DOWN WEST OF STETSONVILLE IN TAYLOR COUNTY AROUND
345 PM. PEA SIZE HAIL WAS REPORTED IN ABBOTSFORD AT 405 PM.

THESE STORMS WILL AFFECT THE COMMUNTIES OF THORP...ABBOTSFORD AND
GREENWOOD IN CLARK COUNTY THROUGH 445 PM.

BESIDES STRONG WIND GUSTS TO 50 MPH...THESE STORMS MAY ALSO BRING
AN INCH OF RAIN AND SOME HAIL...ALONG WITH DANGEROUS LIGHTNING.
MOVE INDOORS IF STORMS APPROACH YOUR AREA AND MONITOR CONDITIONS FOR
POSSIBLE SEVERE WEATHER AND WARNINGS.

SHEA
Local storm report, Aug 12, 4:37 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
437 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    10 W STETSONVILLE         WI   WIND DAMAGE
08/12/01   TAYLOR                         20 TREES BLOWN DOWN.
                                          REPORTED BY COUNTY SHERIFF
                                          DEPT.

SHEA
Special weather statement, Aug 12, 6:25 PM CDT, 23 minutes before
WIZ042>044-130030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SUN AUG 12 2001

...STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...

SEVERAL STRONG THUNDERSTORMS WERE MOVING THROUGH PARTS OF MONROE...
JUNEAU AND ADAMS COUNTIES AT EARLY EVENING. THE STRONGEST STORM WAS
JUST NORTH OF OAKDALE ALONG THE MONROE-JUNEAU COUNTY LINE AND HAS
BEEN PRODUCING STRONG WIND GUSTS...VERY HEAVY RAIN AND OCCASIONAL
SMALL HAIL. OTHER STORMS CLOSER TO WISCONSIN RAPIDS WERE A LITTLE
SMALLER IN SIZE AND NOT QUITE AS INTENSE.

THESE STORMS WILL CONTINUE TO DRIFT EAST AND SOUTHEAST...AFFECTING
THE COMMUNITIES OF NECEDAH...BIG FLATS...ARKDALE AND CASTLE ROCK
LAKE THROUGH 7PM. BOATERS ON PETENWELL AND CASTLE ROCK LAKES SHOULD
HEAD TO SHORE UNTIL THESE STORMS PASS.

WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN WILL BE THE MAIN THREATS...
BUT EXPECT SMALL HAIL AND DANGEROUS LIGHTNING AS WELL. MOVE INDOORS
IF STORMS APPROACH YOUR AREA AND MONITOR CONDITIONS FOR POSSIBLE
SEVERE WEATHER AND WARNINGS.

SHEA

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.